In this paper we generalize Zak’s theorems on tangencies and on linear normality as well as Zak’s definition and classification of Severi varieties. In particular we find sharp lower bounds for the dimension of higher secant varieties of a given variety X under suitable regularity assumptions on X, and we classify varieties for which the bound is attained.
Cite this article
Ciro Ciliberto, Luca Chiantini, On the dimension of secant varieties. J. Eur. Math. Soc. 12 (2010), no. 5, pp. 1267–1291DOI 10.4171/JEMS/229